Delaware, 2009

Strong Wind in Delaware, February 22 to 23, 2009

February 22 to 23, 2009 · NWS PHI · 4 events in 4 counties and zones

Gusty west to northwest winds affected Delaware from the afternoon of the 22nd into the afternoon of the 23rd. Peak wind gusts averaged around 45 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty west to northwest winds affected Delaware from the afternoon of the 22nd into the afternoon of the 23rd. Peak wind gusts averaged around 45 mph. The strong winds began after a cold frontal passage during the afternoon of the 22nd. Most of the peak wind gusts occurred during the evening of the 22nd into the early morning of the 23rd. Winds did not diminish until the evening of the 23rd. | |Peak wind gusts included 46 mph in Sandtown (Kent County), 45 mph at Breakwater Harbor (Sussex County) and 44 mph at the New Castle County Airport.

The strong winds were caused by the pressure difference between an intensifying low pressure system as it moved from the Great Lakes and through the Canadian Maritimes and a strong high pressure system that was building east from the Upper Mississippi Valley.

While there were a couple of wind events during the month of February, there was not much precipitation in Delaware. It was the driest February on record at the New Castle County Airport (0.30 inches). On a statewide average, it was also the driest February on record dating back to 1895. The statewide average precipitation of 0.30 inches was only about 10 percent of the normal February precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 22, 9:20 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 22, 9:20 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
920 AM EST SUN FEB 22 2009

.SYNOPSIS...
LOW PRESSURE OVER LAKE HURON WILL MOVE NORTHEASTWARD TODAY AND
PULL A COLD FRONT ACROSS OUR AREA. ANOTHER LOW PRESSURE SYSTEM WILL
CONTINUE TO ORGANIZE ALONG THIS FRONT OVER THE LOWER CHESAPEAKE
BAY AREA TODAY. THIS LOW WILL THEN TRACK TO LONG ISLAND DURING THE
AFTERNOON AND CAPE COD TONIGHT. COLDER AIR WILL SWEEP ACROSS THE
REGION LATER THIS AFTERNOON WITH GUSTY NORTHWEST WINDS THAT WILL
CONTINUE INTO MONDAY. HIGH PRESSURE WILL SLOWLY EASE INTO THE MID
ATLANTIC ON TUESDAY AND SETTLE ALONG THE MID ATLANTIC COAST INTO
THURSDAY NIGHT. ANOTHER FRONT WILL APPROACH THE REGION ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE FORECAST IS GENERALLY ON TRACK, AS THE INITIAL SURFACE LOW IS
NEAR LAKE HURON AS OF 14Z. MEANWHILE, PRESSURE FALLS ARE OCCURRING
FROM THE MID ATLANTIC REGION ON EASTWARD AND THE LATEST MSAS
ANALYSIS IS INDICATING A NEW SURFACE LOW DEVELOPING IN THE
VICINITY OF THE SOUTHERN CHESAPEAKE BAY REGION. THE WATER VAPOR
IMAGERY SHOWS A SHARP MIDLEVEL TROUGH SWINGING THROUGH THE GREAT
LAKES AND OHIO VALLEY AREAS ATTM, AND IT APPEARS TO BE STARTING TO
TAKE ON A NEGATIVE TILT. INCREASING DIFFLUENT FLOW ALOFT WILL HELP
TO LOWER THE SURFACE PRESSURES AND INTENSIFY THE SECONDARY SURFACE
LOW AS IS SLIDES TO THE NORTHEAST THIS AFTERNOON AND TONIGHT. THE
PRECIPITATION SO FAR HAS BEEN FAIRLY LIGHT, HOWEVER A BURST OF
SNOW HAS BEEN NOTED ACROSS PARTS OF THE LEHIGH VALLEY, THE POCONOS
AND FAR NORTHWESTERN NEW JERSEY. DOPPLER RADAR IMAGERY INDICATES
THAT THIS HEAVIER PRECIPITATION IS FAIRLY TRANSIENT, THEREFORE
THIS SHOULD KEEP AMOUNTS IN CHECK. THE CURRENT SNOWFALL AMOUNTS
LOOK GOOD FOR THE NORTHWESTERN PORTIONS OF THE CWA, AND WILL
CONTINUE WITH NO ADVISORY ATTM AS SURFACE TEMPERATURES ARE
MARGINAL IN MANY AREAS. A LITTLE LIGHT RAIN/SNOW EARLIER THIS MORNING
MAY HAVE CONTRIBUTED TO SOME SLIPPERY ROADWAYS IN PORTIONS OF
CHESTER AND MONTGOMERY COUNTIES AS THE GROUND MAY HAVE BEEN JUST
COLD ENOUGH DESPITE TEMPERATURES AT OR ABOVE FREEZING WHEN THE
PRECIPITATION OCCURRED.

A MILDER SURGE HAS WORKED INTO SOUTHERN NEW JERSEY AND THE
SOUTHERN DELMARVA. THE GRIDS WERE UPDATED TO REFLECT THE LATEST
CONDITIONS AND TRENDS THROUGH THE AFTERNOON. WE MAY HOLD THE
UPDATED ZFP FOR A BIT TO OBSERVE RADAR AND TEMPERATURE TRENDS. FOR
MOST OF THE REGION, MOSTLY LIQUID PRECIPITATION IS EXPECTED
ALTHOUGH SOME SNOW MAY MIX IN AT TIMES OR PERHAPS CHANGE TO SOME
SNOW THIS AFTERNOON AS THE COLDER AIR WORKS IN FROM THE WEST. THIS
MIX TO POSSIBLE CHANGEOVER MAY HAVE TO BE WATCHED.

OTHERWISE...STRONG COLD AIR ADVECTION WILL FOLLOW BEHIND THE
RETREATING LOW DURING THE AFTERNOON WITH THE GUSTY WINDS BECOMING
THE BIGGER STORY LATER TODAY.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
GUSTY WINDS AND CHILLY FOR MONDAY WITH 80H TEMPS OF -15C AND WINDS
OF 30 MPH AT TIMES. HIGHS ONLY REACHING THE MID 20S NORTH AND LOW
TO MID 30S ELSEWHERE. SURFACE LOW NORTH OF NOVA SCOTIA WITH HIGH
SPREADING IN FROM THE OHIO VALLEY. GRADIENT WILL SLOWLY RELAX
MONDAY NIGHT BUT WIND CHILL TEMPERATURES WILL MAKE IT FEEL MUCH
COLDER AS ATMOSPHERE LOWS BELOW 10 NORTH UPPER TEENS CENTRAL PARTS
AND LOWER 20S TOWARD THE SHORE. HIGH PRESSURE CONTINUE EAST
TUESDAY AS WARM AIR BEGINS A PUSH INTO THE MID ATLANTIC REGION.
HIGHS ON TUESDAY 30 NORTH TO LOW AND MID 40S ELSEWHERE.

THESE COLD TEMPERATURES WILL LOWER THE DEPARTURES FOR THE MONTH OF
FEBRUARY WHICH ARE WELL ABOVE NORMAL. MPO IS 5.5 DEGREES ABOVE FOR
FEBRUARY...PHL IS 3.5 AND TOWARD THE COAST ACY IS 4.4 ABOVE.
FEBRUARY HAS FELT COLDER BUT ONLY 4 OR 5 DAYS BELOW NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
EARLY PART OF THE PERIOD IS TRANQUIL WITH CHILLY TEMPERATURES TO
START BUT THEN WARMING ABOVE NORMAL FOR THURSDAY AND FRIDAY,
SETTLING BACK BELOW NORMAL FOR SATURDAY. HIGH PRESSURE OVER THE
REGION TUESDAY NIGHT WILL REMAIN ALONG WESTERN ATLANTIC THRU
THURSDAY NIGHT. THE END OF THIS PERIOD WILL BE HIGHLIGHTED BY A
STRONG SHORT WAVE DIGGING SOUTH FROM THE GREAT LAKES. THE GFS IS
SHOWING GREATER SHARPNESS THAN THE ECMWF OR GEM AND WITH COLDER
AIR AT 80H. OF PARTICULAR INTEREST IS THE LOW LEVEL JET OF 65 TO
70 KTS AT 80H OVER ENTIRE CFA ACCORDING TO GFS. OTHER MODELS A FEW
KNOTS LOWER WHILE PRETTY CLOSE IN THE STRENGTH AND TRACK OF THE
SURFACE LOW THAT MOVES FROM SOUTHERN ILLINOIS THURSDAY NIGHT
TOWARD LAKE ONTARIO FRIDAY AFTERNOON.

HEAVY QPF AMOUNTS ASSOCIATED WITH THE DIFFLUENT THICKNESS PATTERN
OVER THE WESTERN OHIO VALLEY. AS THE UPPER TROUGH REACHES THE
EASTERN OHIO VALLEY THE FRONT IS RAPIDLY PUSHED EAST AND THROUGH
THE CWA WITH AMOUNTS OF .50 TO .75 IN A NARROW CONVECTIVE BAND.
WILL BE FOLLOWING THIS SCENARIO CLOSELY ALL WEEK AS WE MAY
EXPERIENCE STRONG WINDS WITH A CONVECTIVE LINE OR WITH THE STRONG
COLD FRONT PUSHING THROUGH FRIDAY EVENING. LAYERED INSTABILITY IS
ONLY MODERATELY UNSTABLE AT THIS TIME. VERY COLD AIR POURS IN
BEHIND THE FRONT BY SATURDAY MORNING WITH THE COLDEST AIR OVER THE
NORTHERN PART OF THE CWA.

TEMPERATURES TUESDAY NIGHT DROP TO MID TEENS TO MID 20S. HIGHS
WEDNESDAY 37 TO 47, LOW WEDNESDAY NIGHT 23 TO 33 HIGH THURSDAY 42
TO 54 LOWS THURSDAY NIGHT 30 TO 39 AND HIGHS FRIDAY 40 TO 53. THE
FRONT GOES THROUGH FRIDAY NIGHT WITH LOWS BACK TO 20 TO 34 AND
HIGHS SATURDAY 35 TO 48.

SEE YA TONIGHT.......

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AN AREA OF LOW PRESSURE ACROSS THE EASTERN GREAT LAKES WILL MOVE
NORTHEASTWARD TODAY. A COLD FRONT ASSOCIATED WITH THIS LOW WILL
SWEEP ACROSS OUR AREA TODAY, AND A SECONDARY LOW WILL ORGANIZE
ALONG THE FRONT AND MOVE NORTHEASTWARD TOWARD NEW ENGLAND AND
RAPIDLY INTENSIFY. PRECIPIATION SO FAR HAS BEEN LIGHT AT MOST OF
THE TERMINALS, ALTHOUGH A BURST OF SNOW MOVED ACROSS KABE. THE
HEAVIER PRECIPITATION SHOULD BE SHORT IN DURATION, BUT WILL
MONITOR. VFR CONDITIONS HAVE BEEN TRENDING TO MVFR AT MANY OF THE
TERMINALS AND THIS TREND SHOULD CONTINUE FOR AWHILE. IMPROVEMENT
IS ANTICIPATED LATE IN THE AFTERNOON OR EARLY EVENING AS DRIER AIR
ARRIVES. WHILE THE SNOW IS EXPECTED TO BE MOSTLY CONFINED TO KRDG AND
ESPECIALLY KABE, OTHER TERMINALS MAY HAVE SOME SNOW MIX IN AND
PERHAPS A CHANGEOVER THIS AFTERNOON FOR A TIME AS COLDER AIR
ARRIVES. THIS WILL BE MONITORED AS WELL.

BEHIND THE FRONT, HIGH PRESSURE WILL BUILD INTO THE REGION AND CONDS
SHUD IMPROVE TO VFR LATE THIS AFTERNOON INTO TONIGHT. HOWEVER, AS
THE LOW INTENSIFIES OVER NEW ENGLAND, THE PRESSURE GRADIENT BETWEEN
THIS LOW AND THE HIGH TO THE WEST WILL TIGHTEN. AS A RESULT A
STRONG AND GUSTY WEST WIND IS EXPECTED TO DEVELOP BY LATE
AFTERNOON WITH GUSTS TO 35 KNOTS POSSIBLE.

OUTLOOK...
THE STRONG WIND WILL CONTINUE MONDAY, BEFORE THEY BEGIN TO
SUBSIDE AS THE HIGH PRESSURE MOVES CLOSER TO THE REGION.
CONDITIONS SHOULD REMAIN VFR THROUGH MOST OF THE WEEK, BEFORE ANOTHER
SYSTEM APPROACHES BY THURSDAY INTO FRIDAY.

&&

.MARINE...
GALE WARNINGS REMAIN IN EFFECT FOR ALL MARINE ZONES BEGINNING AT
4 PM TODAY. THE WIND IS EXPECTED TO INCREASE RAPIDLY, BEHIND THE
PASSAGE OF A CDFNT. AS THE FRONT GOES BY, HIGH PRESSURE WILL BUILD
IN FROM THE WEST. A SECONDARY AREA OF LOW PRESSURE WILL FORM ALONG
THE FRONT AND MOVE TWD NEW ENG AND INTENSIFY. THE PRESSURE GRADIENT
BETWEEN THE HIGH AND LOW WILL BRING STRONG GUSTY W WINDS.

THE GALE WARNING WAS STARTED A LITTLE EARLIER THAN ACTUAL GALE
CONDITIONS ARE ENVISIONED, BECAUSE OF THE UNCERTAINTY ON THE TIMING
OF THE WINDS RAMPING UP, AND WITH PERHAPS A SHORT PERIOD OF SMALL
CRAFT ADVISORY CONDITIONS PRECEDING IT. IT WAS DECIDED THAT ONE
HEADLINE WAS PREFERABLE.

HIGH PRESSURE WILL BUILD IN BEGINNING LATE THIS AFTERNOON AND MOVE
OVER OUR AREA TUESDAY INTO WEDNESDAY WITH LESS WIND. THIS HIGH WILL
EVENTUALLY SLIDE TO OUR SOUTH AND EAST LATER WEDNESDAY AS ANOTHER
COLD FRONT DROPS DOWN THROUGH THE GREAT LAKES AND PLAINS FOR
THURSDAY.  ANOTHER LOW PRESSURE SYSTEM WILL EJECT OUT OF THE SRN
PLAINS  AND MOVE TOWARD THE GRTLKS BRINGING ANOTHER ROUND OF PRECIP
AND ADDITIONAL MARINE FLAGS THURSDAY INTO FRIDAY.

AS FOR TIDES, A STRONG OFFSHORE FLOW WILL DEVELOP LATER SUNDAY
AFTERNOON AND CONTINUE THROUGH MOST OF MONDAY. THE GFS STORM SURGE
GUIDANCE IS MORE INSISTENT IN DROPPING THE DEPARTURES SUNDAY NIGHT
AND MONDAY, WHILE THE NGM IS NOT AS STRONG. HOWEVER, IT APPEARS THE
BEST CHANCE WILL BE ON MONDAY, AND CURRENT DATA INDICATES WE WILL
NOT GET TO CRITERIA, BUT THE SITUATION WILL BE WATCHED FOR ANY
NEEDED ADVISORIES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FROM 4 PM THIS AFTERNOON TO 6 PM EST MONDAY FOR
     ANZ430-431-450>455.

&&

SYNOPSIS...EBERWINE/GORSE
NEAR TERM...EBERWINE/GORSE
SHORT TERM...EBERWINE
LONG TERM...EBERWINE
AVIATION...NIERENBERG/GORSE
MARINE...NIERENBERG
Hazardous weather outlook, Feb 22, 4:02 AM EST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 AM EST SUN FEB 22 2009

NJZ001-007>010-PAZ054-055-060>062-067>069-230915-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
402 AM EST SUN FEB 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME ACCUMULATING SNOW IS FORECAST OVER NORTHERN NEW JERSEY AND
OVER EASTERN PENNSYLVANIA WELL NORTH AND WEST OF PHILADELPHIA. THE
GREATEST AMOUNTS, UP TO THREE INCHES, ARE FORECAST FOR THE POCONOS
AND THE HIGHEST ELEVATIONS OF FAR NORTHWEST NEW JERSEY. STRONG
WEST TO NORTHWEST WINDS WILL BEGIN FOLLOWING THE COLD FRONTAL
PASSAGE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-230915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
402 AM EST SUN FEB 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A MIX OF RAIN AND SNOW SHOWERS TODAY WITH STRONG WEST TO NORTHWEST
WINDS WILL BEGIN FOLLOWING THE COLD FRONTAL PASSAGE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-230915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
402 AM EST SUN FEB 22 2009

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
February 22, 1:00 PM EST to February 23, 5:00 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
February 22, 1:00 PM EST to February 23, 5:00 PM EST
Where
Inland Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
February 22, 1:00 PM EST to February 23, 5:00 PM EST
Where
New Castle forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
February 22, 1:00 PM EST to February 23, 5:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$250
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151983, 151984, 151985, 151986.